Alert archive / South Dakota / Red Flag Warnings in 2025

Red Flag Warning 11, NWS Sioux Falls, SD

April 9, 20254 states

NWS Sioux Falls, SD issued this red flag warning at Apr 9, 2025, 2:23 AM CDT for 4 states. It took effect at Apr 9, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2025, 2:23 AM CDT (07:23 UTC)
In effect from
Apr 9, 2025, 1:00 PM CDT
Expired
Apr 9, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2553 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS83 KFSD 090723
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
223 AM CDT Wed Apr 9 2025

SDZ038-050-052-053-057>060-063>065-068-091800-
/O.UPG.KFSD.FW.A.0005.250409T1800Z-250410T0100Z/
/O.NEW.KFSD.FW.W.0011.250409T1800Z-250410T0100Z/
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
223 AM CDT Wed Apr 9 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST
AND SOUTH CENTRAL SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, 
  Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson and Bon Homme.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ039-040-054>056-061-062-066-067-069>071-091800-
/O.NEW.KFSD.FW.W.0011.250409T1800Z-250410T0100Z/
Kingsbury-Brookings-Miner-Lake-Moody-McCook-Minnehaha-Turner-
Lincoln-Yankton-Clay-Union-
223 AM CDT Wed Apr 9 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN
AND SOUTHEASTERN SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In South Dakota, Kingsbury, Brookings, Miner, 
  Lake, Moody, McCook, Minnehaha, Turner, Lincoln, Yankton, Clay 
  and Union.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ013-014-091800-
/O.NEW.KFSD.FW.W.0011.250409T1800Z-250410T0100Z/
Dixon-Dakota-
223 AM CDT Wed Apr 9 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST
NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Nebraska, Dixon and Dakota.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MC
2 follow-up statements
427 
WWUS83 KFSD 091413
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
913 AM CDT Wed Apr 9 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-100100-
/O.EXA.KFSD.FW.W.0011.250409T1800Z-250410T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
913 AM CDT Wed Apr 9 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and 
  Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, 
  Jackson, Pipestone and Rock.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ038>040-050-052>071-100100-
/O.CON.KFSD.FW.W.0011.250409T1800Z-250410T0100Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
913 AM CDT Wed Apr 9 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, 
  Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, 
  Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, 
  Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and 
  Union.

* WINDS...Northwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ013-014-100100-
/O.CON.KFSD.FW.W.0011.250409T1800Z-250410T0100Z/
Dixon-Dakota-
913 AM CDT Wed Apr 9 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
NORTHEASTERN NEBRASKA...

* AFFECTED AREA...In Nebraska, Dixon and Dakota.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
230 
WWUS83 KFSD 100052
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
752 PM CDT Wed Apr 9 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-050-052>071-100200-
/O.EXP.KFSD.FW.W.0011.000000T0000Z-250410T0100Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
752 PM CDT Wed Apr 9 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHWESTERN MINNESOTA AND
NORTHWESTERN IOWA...

With decreasing winds and increasing relative humidity, the Red
Flag Warning will be allowed to expire.

$$

NEZ013-014-100200-
/O.EXP.KFSD.FW.W.0011.000000T0000Z-250410T0100Z/
Dixon-Dakota-
752 PM CDT Wed Apr 9 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR NORTHEASTERN NEBRASKA...

With decreasing winds and increasing relative humidity, the Red
Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 9, 12:23 AM CDT, 2 hours earlier. Its key messages:

  • Low chances for moisture (15-20%) late tonight through Thursday. Total rainfall ranges between 0.01 - 0.05 inches.
  • Mild late week/weekend! 60s Friday (5-10 degrees above normal) and 70s/80s Saturday and Sunday (15-20 degrees above normal).
  • Showers return late Saturday through Monday, though considerable uncertainty remains with regards to chances.
Area forecast discussion, Apr 9, 12:23 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
1223 AM CDT Wed Apr 9 2025

.KEY MESSAGES...

- Low chances for moisture (15-20%) late tonight through Thursday.
  Total rainfall ranges between 0.01 - 0.05 inches.

- Mild late week/weekend! 60s Friday (5-10 degrees above normal) and
  70s/80s Saturday and Sunday (15-20 degrees above normal).

- Showers return late Saturday through Monday, though
  considerable uncertainty remains with regards to chances.

&&

.DISCUSSION...
Issued at 401 PM CDT Tue Apr 8 2025

Gusty southeast breezes, mild temperatures and filtered sunshine
have been the weather themes today across the forecast area. The
stronger winds and low relative humidities have led to very high
fire danger in some spots across portions of southeast SD. These
conditions will begin to recover early this evening with winds
diminishing and temperatures cooling. Unfortunately, these same
conditions are expected to return by the midday and afternoon hours
on Wednesday. An area of low pressure is progged to track across far
southern SD and northern NE overnight. By daybreak Wednesday, this
system will already be situated across our eastern zones and other
portions of southern MN and northern IA. This system still looks to
be moisture starved. BUFKIT soundings show some moisture pooling in
the mid levels but a dry sub-cloud layer persists through the day.
So, anticipate sprinkles to spotty light rain showers at best with
this system for some parts of the forecast area. However, most
locales should remain dry. Low probabilities remain in terms of how
much precip this system could deliver. Most guidance indicates
chances of seeing at least 0.01" stand at about 10 to 20 percent for
late tonight through early Thursday.

A cold front with the associated aforementioned low pressure system
will slide west to east through the forecast area during the first
half of Wednesday. Despite winds becoming northwest and increasing
to between 20-30 mph by midday and afternoon, we should recover
decently by the afternoon with highs in the 60s to perhaps near 70
degrees. With this warming, afternoon RH values will fall into a 20
to 30 percent range. Combining this with those stronger gusts,
critical fire danger will develop. A decent portion of the forecast
area reaches the very high grassland fire danger category, with the
exceptions of far northern zones in SD and MN and parts of northwest
IA. Have went ahead and issued a Fire Weather Watch for our western
zones from the midday hours into early Wednesday evening.

The extended period is expected to be dry through at least Saturday,
in no small part due to the presence of a broad upper level ridge
over the western CONUS. Warm dry air out of the southwest will
continue to move into the northern plains, and a steady temperature
increase is expected Thursday through Sunday. By the time we reach
the weekend, highs are expected to reach the 70s, and some areas may
even break 80 degrees. These temperatures are 15-20 degrees above
normal for mid-April, but no records appear to be in jeopardy at
this time. This continental tropical airmass will also cause fire
weather concerns through the end of the week and potentially beyond.
Minimum afternoon humidity will drop near Red Flag criteria, which
will correspond with widespread wind gusts upwards of 30 knots
possible each afternoon. Post-frontal winds Monday show the highest
concern, and the probability of reaching Wind Advisory criteria
(gusts to 45 miles per hour) is 20-40% across the forecast area.

We continue to monitor a low pressure center set to track across the
northern plains at the start of next week. The progression of the
exiting ridge will be a key determining factor on exactly when the
low will arrive, as there are significant differences in the
ensembles at this point. The Euro has resolved a quicker exit of the
ridge, which would bring the low in as early as Saturday night. The
GEFS contrasts this by resolving a slower solution in which the low
comes Sunday into Monday. Ensemble clusters have increased since the
previous cycle to show higher confidence in a pattern supporting the
low at upper levels and keeping the highest precipitation totals to
the north. The potential secondary concern if a shift southward is
not observed will be the cold frontal passage and a strong jet
streak aloft. The combination of lift from the front and the shear
created by the jet streak could very well provide the ingredients
for sustained convection.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1218 AM CDT Wed Apr 9 2025

VFR conditions for all terminals. We will see elevated CIGS
AOA 10kft and some sprinkles but probabilities are exceedingly
low. Winds will start with a southeast component, with a shift
to southwesterly for a few hours before going around to the
northwest and increasing in intensity to somewhere between 20
and 30kt gusts depending on the terminal.

&&

.FIRE WEATHER...
Issued at 425 PM CDT Tue Apr 8 2025

Gusty south to southeast breezes will begin to relax this evening
as an area of low pressure tracks east across far southern South
Dakota and northern Nebraska. Skies will remain partly to mostly
cloudy as temperatures fall into the 30s overnight and relative
humidity values recover.

A mix of sun and clouds will continue on Wednesday with a few
widely scattered rain showers as that low pressure system shifts
from the eastern Dakotas into parts of Minnesota and Iowa. There
may be an isolated sprinkle or shower on Wednesday, but most
locations will remain dry. A cold front will sweep through the
area, switching winds around to the northwest and increasing with
gusts between 20 and 30 mph. Relative humidities will fall to
between 20 and 30 percent during the midday and afternoon hours,
which prompted the issuance of the Fire Weather Watch.

Wind speed diminish and relative humidity values recover Wednesday
evening. There may be a few showers leftover across parts of
southwest Minnesota and northwest Iowa heading into Thursday.
Northwest breezes return during the day with slightly cooler
temperatures expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from this afternoon through this evening
     for SDZ038-050-052-053-057>060-063>065-068.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Vipond/BC
AVIATION...MC
FIRE WEATHER...Vipond
Hazardous weather outlook, Apr 8, 4:10 PM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
410 PM CDT Tue Apr 8 2025

SDZ038-050-052-053-057>060-063>065-068-092115-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
410 PM CDT Tue Apr 8 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Fire Weather Watch is in effect between 1 PM and 8 PM CDT
Wednesday. The combination of low relative humidity, gusty northwest
winds and very high grassland fire danger will lead to elevated fire
danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-092115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Yankton-Union-
410 PM CDT Tue Apr 8 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Iowa, 2025Red Flag Warnings in Minnesota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.